Nani writes, “Hi. I am 16 years old and i started having sex with my boyfriend. Recently we had unprotected sex and i waited a little over 3 days to take the Plan B-One step. We had sex last thursday at about 630 p.m and i took the pill on sunday maybe 8 p.m. It is thursday a week later, 4 days after taking the pill, and i still havent got my period or any type of discharge like the last time i took the pill. The last time i took the pill i got my period the day after. Should i be worried?? Im freaking out here >_< Please help!!"
Plan B One Step is most effective when taken right away after having unprotected sex. What the high dosage of birth control medication does is create an environment in your body that is “unfriendly” in the event any sperm actually fertilizes an egg. The result then, if the egg is fertilized, is an early abortion.
However, once the egg is fertilized, and travels to the uterus where it will burrow into the uterus lining, taking Plan B One Step would not be effective. This is why the effectiveness of Plan B One Step declines, the longer you wait after having unprotected sex. They usually say that Plan B One Step should be taken up to 3 days after having unprotected sex. That’s because the “probability for success” after 3 days gets pretty slim. It’s most effective to take the Plan B One Step right away, as in hours after having sex. 24 hours is still ok, but any time after that, and the effectiveness level begins to drop.
Now, having said all of that, let me get some other details from you so we can get a better idea of your likelihood for getting pregnant. When was your last period? When did it start and when did it end? You mentioned having taken Plan B a previous time. Do you remember when that was (that information is important)?
Just because your period came right away after taking Plan B last time doesn’t mean that your period should come right away after taking Plan B this time. Plan B is a very high dose of birth control medication and it can have varying effects. With some girls, it makes you skip your next period or, at least, cause it to be delayed.
Let me know the missing details, and we’ll see if we can help you better.